Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2009, 6:33 AM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2009, 6:33 AM CDT (11:33 UTC)
- Expired
- Apr 5, 2009, 6:57 AM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 051133
SVRBMX
ALC001-051-101-051215-
/O.NEW.KBMX.SV.W.0113.090405T1133Z-090405T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 AM CDT SUN APR 5 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF PRATTVILLE...
SOUTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WETUMPKA...MILLBROOK...
NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 715 AM CDT
* AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AUTAUGA COUNTY AIRPORT...OR NEAR PRATTVILLE...AND MOVING EAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRATTVILLE AND HUNTER BY 640 AM CDT...
MILLBROOK BY 645 AM CDT...
COOSADA AND ELMORE BY 650 AM CDT...
BOB WOODRUFF LAKE...BOYLSTON AND MONTGOMERY ZOO BY 655 AM CDT...
BLUE RIDGE AND WETUMPKA BY 700 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3240 8657 3248 8657 3268 8605 3242 8602
3237 8652
TIME...MOT...LOC 1133Z 259DEG 35KT 3243 8651
$$
612 follow-up statements
000
WWUS54 KBMX 051147
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 AM CDT SUN APR 5 2009
ALC001-051157-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-090405T1215Z/
AUTAUGA AL-
647 AM CDT SUN APR 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUTAUGA COUNTY IS
CANCELLED...
LAT...LON 3242 8638 3244 8641 3250 8641 3268 8605
3242 8602
TIME...MOT...LOC 1147Z 260DEG 27KT 3244 8638
$$
ALC051-101-051215-
/O.CON.KBMX.SV.W.0113.000000T0000Z-090405T1215Z/
MONTGOMERY AL-ELMORE AL-
647 AM CDT SUN APR 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR ELMORE AND NORTH CENTRAL MONTGOMERY COUNTIES...
AT 646 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MILLBROOK...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
COOSADA AND WETUMPKA MUNICIPAL AIRPORT BY 655 AM CDT...
BOB WOODRUFF LAKE...BOYLSTON AND MONTGOMERY ZOO BY 700 AM CDT...
TALLAPOOSA RIVER WATER PLANT BY 705 AM CDT...
BLUE RIDGE AND WETUMPKA BY 710 AM CDT...
EMERALD MOUNTAIN BY 715 AM CDT...
LAT...LON 3242 8638 3244 8641 3250 8641 3268 8605
3242 8602
TIME...MOT...LOC 1147Z 260DEG 27KT 3244 8638
$$
61000
WWUS54 KBMX 051157
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 AM CDT SUN APR 5 2009
ALC051-101-051207-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-090405T1215Z/
MONTGOMERY AL-ELMORE AL-
657 AM CDT SUN APR 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR ELMORE AND NORTHERN
MONTGOMERY COUNTIES IS CANCELLED...
LAT...LON 3242 8638 3244 8641 3250 8641 3268 8605
3242 8602
TIME...MOT...LOC 1157Z 260DEG 27KT 3248 8630
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:34 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 5, 4:34 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 AM CDT SUN APR 5 2009 .DISCUSSION... WARM FRONTAL SURGE HAS CAUSED AN AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE SOUTHWESTERN COUNTIES EARLY THIS MORNING. THE INSTABILITY ASSOCIATED WITH THESE STORMS IS ROOTED WELL ABOVE THE SURFACE...SO THE MAIN THREATS THEY WILL POSE ARE LIGHTNING AND PERHAPS SOME SMALL HAIL. COLD FRONT EARLY THIS MORNING WAS STILL WAY BACK IN OKLAHOMA AND TEXAS...AND IS NOT PROGGED TO REACH WEST CENTRAL ALABAMA UNTIL LATE THIS AFTERNOON OR EARLY THIS EVENING. THEREFORE...MUCH OF THE FORCING FOR PRECIPITATION UNTIL THIS AFTERNOON WILL CONTINUE TO BE ASSOCIATED WITH THE WARM FRONT. ONCE THE COLD FRONT ULTIMATELY REACHES US...IT SHOULD HELP SET OFF SCATTERED SURFACE-ROOTED CONVECTION. BEST RAIN CHANCES WILL BE ALONG AND AHEAD OF THE COLD FRONTAL POSITION DURING THE MOST UNSTABLE TIME OF THE DAY...WHICH IS ROUGHLY FROM I-65 EAST THIS EVENING. THERE IS A SMALL POTENTIAL FOR SEVERE THUNDERSTORMS (WITH A WIND AND HAIL THREAT)...BUT THE THREAT IS MORE MARGINAL COMPARED TO RECENT EVENTS. STRONG COLD ADVECTION REALLY KICKS INTO HIGH GEAR ON MONDAY...IN THE WAKE OF TONIGHTS COLD FRONTAL PASSAGE. WIND SPEEDS WILL BE ONE ISSUE TO DEAL WITH ON MONDAY...MOST LIKELY IN THE FORM OF A LAKE WIND ADVISORY. MODELS STILL SHOW QUITE A BIT OF SHORTWAVE ENERGY ROTATING AROUND THE BASE OF THE EASTERN STATES LONGWAVE TROUGH...WITH WRAP-AROUND MOISTURE TEASING THE NORTHERN PORTIONS OF CENTRAL ALABAMA MONDAY AFTERNOON INTNFIDENCE IS INCREASING WITH EVERY MODEL RUN THAT A LARGE PORTION OF CENTRAL ALABAMA WILL EXPERIENCE AT LEAST ONE (IF NOT TWO) NIGHTS OF SUB-FREEZING WEATHER. WILL LIKELY NEED TO ISSUE A FREEZE WATCH AT SOME POINT OVER THE NEXT 24 HOURS. A MODERATING TREND FINALLY GET UNDERWAY WEDNESDAY AFTERNOON...AS SURFACE HIGH PRESSURE SHIFTS TO OUR SOUTHEAST AND LIGHT SOUTHERLY WINDS BRING SOME WARMTH BACK INTO THE REGION. THE NEXT POTENTIAL RAIN MAKER COMES IN THURSDAY NIGHT OR FRIDAY...IN THE FORM OF ANOTHER COLD FRONT. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON THE EXISTENCE OF THIS FEATURE...ALTHOUGH THERE ARE SOME TIMING ISSUES. MY BEST GUESS RIGHT NOW IS TO HEDGE THE FORECAST TOWARDS THE SLOWER ECMWF SOLUTION...WHICH DELAYS THE MOISTURE RETURN UNTIL THURSDAY NIGHT AND DOESNT BRING THE FRONT THROUGH UNTIL FRIDAY. BEYOND THAT...FORECAST CONFIDENCE REALLY DROPS AS MODELS HAVE A DIFFICULT TIME LOCKING ON TO THE STRENGTH...POSITION...AND TIMING OF THE NEXT UPPER LEVEL LOW EJECTING OUT OF THE SOUTHERN PLAINS. /61/ && .AVIATION...06Z TAF DISCUSSION. VFR CONDS THRU 11Z. SOUTHERLY FLOW WILL INCREASE AFTER MIDNIGHT AND LOW LEVEL MOISTURE WILL TRANSPORT RAPIDLY NORTHWARD BETWEEN 09Z AND 12Z. DID ADD TEMPO FOG FOR TOI AS DEWPOINT DEPRESSIONS KEEP DECREASING. ONCE THE LOW CLOUDS WORK IN THE FOG WILL DISSIPATE. WILL ALSO NEED TO WATCH TCL FOR LOCAL EFFECTS. EXPECT MVFR CIGS TO DEVELOP ACROSS WEST AND SOUTH ALABAMA BY 12Z AND ALL SITES BY 14Z. WENT AHEAD AND INCLUDED VCSH FOR TOI AND MGM WITH THE INCREASE IN CLOUD COVER AFTER 12Z...WITH TEMPO RA BETWEEN 15 AND 19Z AS THE MOISTURE LEVELS INCREASE OVER THE SOUTH. WITH THIS UPDATE ADDED CB GROUP IN FOR TOI AND MGM BETWEEN 15 AND 19Z. EXPECTED MAINLY RAIN BUT CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. ADDED VCSH FOR THE NORTHERN TAFS AS WELL AS THE MOISTURE LIFTS NORTH MAINLY AFTER 13Z FOR TCL AND 15Z FOR EET. CONFIDENCE IS QUITE A BIT HIGHER FOR THE RAIN ACROSS MGM AND TOI...BUT NOT AS HIGH FOR NORTHERN TAFS. THE MAIN FRONT WILL BEGIN TO ENTER THE PICTURE AT THE END OF THE PERIOD. WENT AHEAD AND ADDED A WIND SHIFT IN AT TCL BY 3Z AND SLOWLY SHIFTED EAST. MAY NEED TO ADD CB GROUPS IN HERE IN THE FUTURE UPDATES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 44 49 29 46 / 30 60 20 10 10 ANNISTON 76 45 51 27 48 / 30 70 10 10 10 BIRMINGHAM 74 43 51 30 49 / 30 60 10 10 0 TUSCALOOSA 76 44 53 31 52 / 30 50 10 0 0 CALERA 74 45 51 32 49 / 40 60 10 10 0 AUBURN 79 49 51 25 51 / 50 60 10 10 10 MONTGOMERY 80 48 56 34 54 / 50 50 10 0 10 TROY 79 53 57 31 53 / 50 50 0 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 4, 7:00 PM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 PM CDT SAT APR 4 2009 ALZ011>015-017>050-050600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 PM CDT SAT APR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON... LASTING INTO THE OVERNIGHT HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. COLD TEMPERATURES ARE EXPECTED EARLY NEXT WEEK. TEMPERATURES COULD FALL BELOW FREEZING ACROSS MOST OF CENTRAL ALABAMA MONDAY NIGHT INTO TUESDAY MORNING. FREEZING TEMPERATURES ARE ALSO POSSIBLE ON WEDNESDAY MORNING. A STRONG PRESSURE GRADIENT WILL PRODUCE BRISK NORTH WINDS ON BOTH MONDAY AND TUESDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON SUNDAY.
In the hours before
Special weather statement, Apr 5, 5:08 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 508 AM CDT SUN APR 5 2009 ALZ032-033-039-040-051100- DALLAS-HALE-MARENGO-PERRY- 508 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS...HALE...MARENGO AND PERRY COUNTIES UNTIL 600 AM CDT... AT 506 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DAYTON...OR 9 MILES NORTHEAST OF LINDEN...MOVING EAST AT 40 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DAYTON. FAUNSDALE. UNIONTOWN. MARION JUNCTION. HAMBURG. SUTTLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 5:32 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 28 min |
| Apr 5, 8:16 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 29 min |
| Apr 5, 8:43 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Russell | 24 min |
| Apr 5, 3:16 PM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 23 hr |
| Apr 5, 3:16 PM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 47 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.